Fulminant hepatic failure is a life-threatening condition with a poor prognosis, and clinical assessment typically focuses on the 3 most common causes: viral hepatitis, alcoholic liver disease, and drug toxicity. Less frequent causes include biliary obstruction and several chemical and biological toxins. Drug-induced liver failure is most often due to acetaminophen (paracetamol) overdose. Measurement of plasma acetaminophen concentrations, in combination with the Rumack–Matthew nomogram, is helpful for predicting the extent of toxic injury to the liver (with ingestion of a single, large amount of the drug) and the probability that treatment with N-acetylcysteine will be effective. N-Acetylcysteine treatment was formerly thought to be ineffective beyond 12–24 h after the peak plasma acetaminophen concentration, but more-recent evidence suggests that treatment is beneficial regardless of the time since ingestion or the plasma concentrations of the drug. The benefit is thought to occur via a mechanism that purportedly involves enhanced oxygen delivery to the tissues (1, 2).
The aromaticity of the linear tetrapyrrole bilirubin structure confers broad absorptivity in the ultraviolet and visible spectra, but this product of heme metabolism also is a highly reactive chemical species, a property that may contribute to its toxicity in biological systems. Interference from bilirubin in analytical methods is not necessarily limited to its spectral properties; it also may arise from its chemical reactivity with reagents. Moreover, bilirubin exists in multiple forms physiologically—free, mono- and diconjugated, and albumin-bound—so assessment of bilirubin interference by the addition of pure bilirubin may produce misleading results, compared with those for endogenously hyperbilirubinemic samples. Chemical and spectral interference from bilirubin is a troublesome analytical variable in many clinical laboratory methods, and this case report provides a cogent example.
Fortunately, unnecessary treatment with N- acetylcysteine carries little medical risk, but falsely increased acetaminophen measurements may divert attention from the true cause of hepatic failure and delay more appropriate interventions.
Author Contributions: All authors confirmed they have contributed to the intellectual content of this paper and have met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.
Authors' Disclosures or Potential Conflicts of Interest: No authors declared any potential conflicts of interest.
Role of Sponsor: The funding organizations played no role in the design of study, choice of enrolled patients, review and interpretation of data, or preparation or approval of manuscript.
- Received for publication August 16, 2010.
- Accepted for publication September 1, 2010.
- © 2010 The American Association for Clinical Chemistry